Alert archive / South Dakota / Tornado Warnings in 2006

Tornado Warning 24, NWS Sioux Falls, SD

September 16, 2006McCook County, Minnehaha County, South Dakota

NWS Sioux Falls, SD issued this tornado warning at Sep 16, 2006, 4:12 PM CDT for McCook County, Minnehaha County, South Dakota. It was in force for 48 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 16, 2006, 4:12 PM CDT (21:12 UTC)
Expired
Sep 16, 2006, 5:00 PM CDT
In force
48 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties McCook County, SD, Minnehaha County, SD

What was reported inside it

TimeReportWhereRemark
Sep 16, 4:15 PM CDTTORNADO5 S Salem, SDFARM HOUSE AND OUT BLUIDINGS DESTROYED BY TORNADO 2 MILES SOUTH OF INTERSTATE 90 ON HIGHWAY 81
Sep 16, 4:15 PM CDTTORNADO5 S Salem, SDFARM HOUSE AND OUT BUILDINGS DESTROYED BY TORNADO 2 MILES SOUTH OF INTERSTATE 90 ON HIGHWAY 81
Sep 16, 4:15 PM CDTTORNADO5 S Salem, SDTORNADO WITH DEBRIS SOUTH OF INTERSTATE 90 ON HIGHWAY 81
Sep 16, 4:18 PM CDTTORNADO3 W Montrose, SDLARGE TORNADO JUST CROSSED INTERSTATE 90 EAST OF THE CANISTOTA EXIT.
Sep 16, 4:20 PM CDTTSTM WND GST 705 Se Salem, SDSEMI-TRAILER TRUCK BLOWN OVER ON INTERSTATE 90 NEAR CANISTOTA EXIT
Sep 16, 4:53 PM CDTTORNADO1 N Colton, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this tornado warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 16, 1:53 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.2 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2006-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 561 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2006-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
561 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
481 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KFSD 162113
TORFSD
SDC087-099-162200-
/O.NEW.KFSD.TO.W.0024.060916T2112Z-060916T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
412 PM CDT SAT SEP 16 2006

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* TORNADO WARNING FOR...
  MCCOOK COUNTY IN SOUTHEAST SOUTH DAKOTA
  NORTHWESTERN MINNEHAHA COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 500 PM CDT

* AT 412 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A QUARTER MILE
  WIDE TORNADO 5 MILES NORTHWEST OF CANISTOTA...OR ABOUT 20 MILES 
  NORTHWEST OF PARKER...MOVING NORTHEAST AT 35 MPH.

* THE TORNADO WILL BE NEAR...
   MONTROSE AROUND 420 PM CDT...

A LARGE TORNADO HAS BEEN CONFIRMED. TAKE COVER IN A STURDY BUILDING 
NOW. MOBILE HOMES AND VEHICLES ARE NOT SAFE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4368 9747 4356 9733 4384 9685 4385 9720

$$

CHAPMAN
4 follow-up statements
000 
WWUS53 KFSD 162117
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
417 PM CDT SAT SEP 16 2006

SDC087-099-162200-
/O.CON.KFSD.TO.W.0024.000000T0000Z-060916T2200Z/
MINNEHAHA SD-MCCOOK SD-
417 PM CDT SAT SEP 16 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR MCCOOK 
AND NORTHWESTERN MINNEHAHA COUNTIES...

AT 415 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO WITH DEBRIS 
CROSSING HIGHWAY 81 JUST SOUTH OF INTERSTATE 90.  THIS TORNADO WAS 
LOCATED 5 MILES SOUTHEAST OF SALEM...OR ABOUT 21 MILES NORTHWEST OF 
PARKER...MOVING NORTHEAST AT 35 MPH.

THE TORNADO WILL BE NEAR...
   MONTROSE AROUND 425 PM CDT...

A TORNADO HAS BEEN CONFIRMED. TAKE COVER IN A STURDY BUILDING NOW.
MOBILE HOMES AND VEHICLES ARE NOT SAFE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4368 9747 4356 9733 4384 9685 4385 9720

$$

CHAPMAN
000 
WWUS53 KFSD 162128
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
428 PM CDT SAT SEP 16 2006

SDC087-099-162200-
/O.CON.KFSD.TO.W.0024.000000T0000Z-060916T2200Z/
MINNEHAHA SD-MCCOOK SD-
428 PM CDT SAT SEP 16 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR MCCOOK 
AND NORTHWESTERN MINNEHAHA COUNTIES...

AT 425 PM CDT...TRAINED WEATHER SPOTTERS REPORTED THAT THE TORNADO 
HAD DISSIPATED NORTH OF CANISTOTA. HOWEVER...DOPPLER RADAR INDICATED
THAT ANOTHER TORNADO WAS DEVELOPING NEAR MONTROSE...OR ABOUT 21 
MILES SOUTH OF MADISON...MOVING NORTHEAST AT 45 MPH.

THE TORNADO WILL BE NEAR...
  RURAL AREAS NEAR MONTROSE THROUGH AROUND 435 PM CDT...
  RURAL AREAS OF MINNEHAHA COUNTY WEST OF COLTON THROUGH 450 PM
   CDT...

THIS IS AN EXTREMELY DANGEROUS AND LIFE THREATENING SITUATION. TAKE
COVER NOW.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4368 9747 4356 9733 4384 9685 4385 9720

$$

CHAPMAN
000 
WWUS53 KFSD 162143
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
442 PM CDT SAT SEP 16 2006

SDC087-162152-
/O.CAN.KFSD.TO.W.0024.000000T0000Z-060916T2200Z/
MCCOOK SD-
442 PM CDT SAT SEP 16 2006

...THE TORNADO WARNING FOR MCCOOK COUNTY IS CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4375 9713 4377 9694 4384 9685 4384 9712

$$

SDC099-162200-
/O.CON.KFSD.TO.W.0024.000000T0000Z-060916T2200Z/
MINNEHAHA SD-
442 PM CDT SAT SEP 16 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR 
NORTHWESTERN MINNEHAHA COUNTY...

AT 442 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 4 MILES NORTHWEST OF
COLTON...OR ABOUT 15 MILES SOUTH OF MADISON...MOVING NORTHEAST AT 45 
MPH. AT 441 PM...TRAINED SPOTTERS REPORTED A WALL CLOUD NEAR COLTON.

THIS IS AN EXTREMELY DANGEROUS AND LIFE THREATENING SITUATION. TAKE
COVER NOW.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4375 9713 4377 9694 4384 9685 4384 9712

$$

CHAPMAN
000 
WWUS53 KFSD 162201
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
501 PM CDT SAT SEP 16 2006

SDC099-162211-
/O.EXP.KFSD.TO.W.0024.000000T0000Z-060916T2200Z/
MINNEHAHA SD-
501 PM CDT SAT SEP 16 2006

...THE TORNADO WARNING FOR NORTHWESTERN MINNEHAHA COUNTY EXPIRES AT 
500 PM CDT...

THE STORM HAS MOVED INTO LAKE AND MOODY COUNTIES.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4375 9713 4377 9694 4384 9685 4384 9712

$$

CHAPMAN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Sep 16, 4:10 PM CDT, 2 minutes earlier.

Area forecast discussion, Sep 16, 4:10 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
410 PM CDT SAT SEP 16 2006

.DISCUSSION...

FAIRLY SIGNIFICANT WEATHER EVENT BEGINNING TO UNFOLD ACROSS THE
AREA. LOW PRESSURE CENTERED OVER NORTHEASTERN SOUTH DAKOTA IS
EXPECTED TO RAPIDLY INTENSIFY BETWEEN 23Z AND 02Z AS 120 KNOT JET
STREAK ROUNDS THE BASE OF THE TROUGH. AS SPEED SHEAR INCREASES
ACROSS THE AREA...EXPECTING SEVERE WEATHER THREAT TO INTENSIFY.
STILL EXPECT TWO CONVECTIVE MODES THIS EVENING...WITH DISCRETE
SUPERCELLS FORMING AHEAD OF MAIN CONVECTIVE LINE ALONG COLD FRONT.
EXPECT POTENTIAL FOR TORNADOES...ESPECIALLY WITH DISCRETE CELLS.
SEVERE WEATHER THREAT WILL EVOLVE INTO HAIL AND WIND THREAT AS
CONVECTIVE LINE CATCHES UP TO DISCRETE CELLS ALONG THE FRONT. COLD
PUSH FAIRLY STRONG LATE TONIGHT...AND HAVE DECREASED LOWS SLIGHTLY.
AS COLD AIR ADVECTION TAKES OVER...STRONG WINDS FROM ALOFT SHOULD
MAKE IT TO THE SURFACE AND WIND ADVISORY IN EFFECT LOOKS
REASONABLE...THOUGH MAY START A LITTLE SOONER THAN WINDS BEGIN IN
EARNEST.

WINDY CONDITIONS WILL CONTINUE THROUGH SUNDAY AND MONDAY...ALTHOUGH
GRADUALLY WEAKENING THROUGH TIME AS GRADIENT SLOWLY WEAKENS OVER THE
AREA. STRONGEST PUSH OF COLD ADVECTION MOVES EAST OF OUR AREA BY 12Z
HOWEVER DEEP MIXING OF WESTERLY FLOW COULD RESULT IN WIND ADVISORY
RANGE GUSTS AGAIN IN THE WESTERN CWA BY SUNDAY AFTERNOON. HOWEVER...
DUE TO COMPLEXITY OF ONGOING SITUATION...WILL NOT HEADLINE AT THIS
TIME AND LEAVE THAT FOR THE MID SHIFT TO EXAMINE FURTHER.

SHOWER CHANCES FROM PREVIOUS FORECAST STILL LOOKING GOOD ACROSS
ESPECIALLY THE NORTHERN 2/3RDS OF THE CWA SUNDAY THROUGH MONDAY...
LINGERING ACROSS SOUTHWEST MINNESOTA MONDAY NIGHT. TEMPS WILL BE
QUITE COOL WITH HIGHS IN THE 50S MONDAY AND TUESDAY.

IN THE LONGER RANGE...FAVORING THE ECMWF FOR BROAD SCALE FEATURES...
AS IT HAS BEEN MORE CONSISTENT OVERALL THAN GFS WHICH HAS BEEN
HAVING TIMING STRENGTH ISSUES IN TRANSITIONAL PATTERN. MIDWEEK
SHOULD REMAIN DRY WITH WEAK RIDGING SURFACE AND ALOFT. SURFACE AND
850MB FRONT STRENGTHENS TO OUR SOUTH ON THURSDAY...THEN PIVOTS
NORTHWARD INTO THE EASTERN CWA BY LATER FRIDAY/FRIDAY NIGHT AS UPPER
TROUGH CARVES OUT IN THE WEST AND SHORTWAVE EJECTS OUT OF THE TROUGH
INTO OUR AREA. WILL MAINTAIN SLIGHT CHANCE POPS ACROSS THE SOUTHERN
CWA LATER THURSDAY...THEN INCREASE MAINLY ACROSS THE CENTRAL/EAST
THURSDAY NIGHT THROUGH FRIDAY NIGHT. HOWEVER...STILL KEEPING IN
LOWER CHANCE RANGE FOR NOW DUE TO MODEL INCONSISTENCIES. NOT MUCH
CHANGE TO TEMPS AT THIS POINT. KEEPING IN THE 60S FOR THE MOST PART
WITH FRONT EXPECTED TO BE SOUTH OF THE AREA THROUGH MOST OF THE
PERIOD.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVY ALL COUNTIES 6PM TO 4AM TONIGHT.
MN...WIND ADVY ALL COUNTIES 6PM TO 4AM TONIGHT.
IA...WIND ADVY ALL COUNTIES 6PM TO 4AM TONIGHT.
NE...WIND ADVY ALL COUNTIES 6PM TO 4AM TONIGHT.

&&

 BT/JH
Hazardous weather outlook, Sep 16, 11:58 AM CDT, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1158 AM CDT SAT SEP 16 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-171200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1158 AM CDT SAT SEP 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A STRONG
COLD FRONT THIS AFTERNOON AND RAPIDLY MARCH EAST.  STRONG
DAMAGING WINDS UP TO 80 MPH AND HAIL UP TO  THE SIZE OF GOLF
BALLS ARE POSSIBLE WITH THESE STORMS.  THERE IS ALSO THE
POTENTIAL FOR MINI-SUPERCELLS EAST OF THE JAMES RIVER AHEAD OF
THE MAIN CONVECTIVE LINE.  THESE STORMS WILL BE CAPABLE OF
PRODUCING LARGE DESTRUCTIVE HAIL...DAMAGING WINDS...AND
TORNADOES. INITIAL SUPERCELL DEVELOPMENT IS EXPECTED BETWEEN 330
PM AND 530 PM BETWEEN THE JAMES RIVER VALLEY AND THE INTERSTATE
29 CORRIDOR. THESE STORMS WILL MOVE INTO NORTHWEST IOWA AND
SOUTHWEST MINNESOTA AFTER 5 PM.

WIND AND FOG...
WINDS OF 25 TO 35 MPH WITH GUSTS TO NEAR 45 WILL DEVELOP BY LATER
THIS AFTERNOON OVER THE REGION...THEN DIMINISH AFTER MIDNIGHT ON
SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NORTHWESTERLY WINDS OF 20 TO 35 MPH WITH HIGHER GUSTS ARE
POSSIBLE ONCE AGAIN ON SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY IN SOUTHEASTERN SOUTH DAKOTA
AFTER 3 PM...AND IN NORTHWEST IOWA AND SOUTHWEST MINNESOTA AFTER
5 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

BT

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 8:35 PM CDTSevere Thunderstorm WarningFSDBon Homme, Yankton25 min
Sep 15, 10:51 PM CDTFlash Flood WarningFSDYankton114 min
Sep 16, 1:37 AM CDTFlash Flood WarningFSDYankton83 min
Sep 16, 4:35 AM CDTWind AdvisoryFSDAurora, Beadle, Bon Homme, Brookings, Brule, Charles Mix and 18 more13 hr
Sep 16, 3:03 PM CDTSevere Thunderstorm WarningFSDHutchinson27 min
Sep 16, 3:31 PM CDTSevere Thunderstorm WarningFSDHanson, Hutchinson44 min
Sep 16, 3:46 PM CDTTornado WarningFSDHanson, McCook29 min
Sep 16, 4:32 PM CDTTornado WarningFSDLake, Moody43 min
Sep 16, 4:40 PM CDTSevere Thunderstorm WarningFSDBrule35 min
Sep 16, 4:48 PM CDTTornado WarningFSDBrookings42 min
Sep 16, 4:52 PM CDTTornado WarningFSDCharles Mix, Gregory38 min
Sep 16, 5:08 PM CDTSevere Thunderstorm WarningFSDMcCook37 min
Sep 16, 5:15 PM CDTTornado WarningFSDAurora, Brule, Jerauld45 min
Sep 16, 5:18 PM CDTTornado WarningFSDMoody42 min
Sep 16, 5:23 PM CDTTornado WarningFSDCharles Mix, Douglas37 min
Sep 16, 5:33 PM CDTTornado WarningFSDHutchinson28 min
Sep 16, 5:37 PM CDTSevere Thunderstorm WarningFSDLake26 min
Sep 16, 5:44 PM CDTTornado WarningFSDSanborn31 min
Sep 16, 5:49 PM CDTSevere Thunderstorm WarningFSDHanson, McCook56 min
Sep 16, 5:52 PM CDTSevere Thunderstorm WarningFSDMoody23 min
Sep 16, 6:08 PM CDTTornado WarningFSDMoody37 min
Sep 16, 6:10 PM CDTTornado WarningFSDBeadle, Kingsbury50 min
Sep 16, 6:12 PM CDTTornado WarningFSDMcCook33 min
Sep 16, 6:27 PM CDTSevere Thunderstorm WarningFSDLake33 min
Sep 16, 6:58 PM CDTTornado WarningFSDKingsbury17 min

Nearby

Tornado Warnings in South Dakota, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.